Alert archive / Georgia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 290, NWS Tallahassee, FL

November 24, 2014Ben Hill County, Irwin County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Nov 24, 2014, 8:06 AM EST for Ben Hill County, Irwin County, Georgia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 24, 2014, 8:06 AM EST (13:06 UTC)
Expired
Nov 24, 2014, 8:45 AM EST
In force
39 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Ben Hill County, GA, Irwin County, GA

The radar

The Moody AFB radar (KVAX), 95 km from the middle of the area, began a volume at 13:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 1.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1253 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
1.7
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

117 
WUUS52 KTAE 241306
SVRTAE
GAC017-155-241345-
/O.NEW.KTAE.SV.W.0290.141124T1306Z-141124T1345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
806 AM EST MON NOV 24 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEN HILL COUNTY IN SOUTH CENTRAL GEORGIA...
  THIS INCLUDES THE CITY OF FITZGERALD...
  NORTHERN IRWIN COUNTY IN SOUTH CENTRAL GEORGIA...
  THIS INCLUDES THE CITY OF OCILLA...

* UNTIL 845 AM EST

* AT 800 AM EST...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR MYSTIC...OR NEAR IRWINVILLE...AND
  MOVING NORTHEAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  FITZGERALD MUNICIPAL A/P...QUEENSLAND...ASHTON...AND RED BLUFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3164 8301 3155 8342 3157 8350 3169 8349
      3170 8346 3174 8346 3185 8331 3185 8318
      3182 8313 3182 8310 3179 8305 3178 8299
      3168 8299
TIME...MOT...LOC 1305Z 243DEG 39KT 3165 8336

$$

38-GODSEY
2 follow-up statements
897 
WWUS52 KTAE 241319
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
819 AM EST MON NOV 24 2014

GAC017-155-241345-
/O.CON.KTAE.SV.W.0290.000000T0000Z-141124T1345Z/
BEN HILL GA-IRWIN GA-
819 AM EST MON NOV 24 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM EST
FOR CENTRAL IRWIN AND BEN HILL COUNTIES...

AT 816 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
FITZGERALD...MOVING NORTHEAST AT 45 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
QUEENSLAND...ASHTON...OSIERFIELD...BOWENS MILL AND RED BLUFF

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3... OR YOU MAY CONTACT LAW
ENFORCEMENT.

&&

LAT...LON 3164 8301 3157 8333 3171 8332 3185 8329
      3185 8318 3182 8313 3182 8310 3179 8305
      3178 8299 3168 8299
TIME...MOT...LOC 1319Z 243DEG 39KT 3172 8321

$$

38-GODSEY
193 
WWUS52 KTAE 241331
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
831 AM EST MON NOV 24 2014

GAC017-155-241345-
/O.CON.KTAE.SV.W.0290.000000T0000Z-141124T1345Z/
BEN HILL GA-IRWIN GA-
831 AM EST MON NOV 24 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM EST
FOR EAST CENTRAL IRWIN AND EASTERN BEN HILL COUNTIES...

AT 828 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
ASHTON...OR 9 MILES EAST OF FITZGERALD...MOVING NORTHEAST AT 45 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RED
BLUFF

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3... OR YOU MAY CONTACT LAW
ENFORCEMENT.

&&

LAT...LON 3164 8301 3159 8322 3172 8324 3185 8318
      3182 8313 3182 8310 3179 8305 3178 8299
      3168 8299
TIME...MOT...LOC 1331Z 243DEG 39KT 3178 8307

$$

38-GODSEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 24, 3:27 AM EST, 4 hours 39 minutes earlier.

Area forecast discussion, Nov 24, 3:27 AM EST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
327 AM EST Mon Nov 24 2014

...Unsettled Weather to Continue with Much Cooler Air Arriving on
Tuesday...

.Near Term [Through Today]...
As of 06Z, the synoptic cold front associated with the deepening
Great Lakes cyclone had not yet reached the Mississippi River. This
front will likely arrive late this morning or in the afternoon. In
the meantime, objective MSAS analysis places a local theta-e minimum
right over our forecast area, likely related to the convective
overturning from yesterday afternoon's squall line. The 00Z TAE
sounding showed an inversion layer below 900mb, with lingering
moderate mid-level lapse rates around 6 C/km providing some CAPE for
parcels elevated around 900-800mb. With the surface front and
low-mid level trough axis still situated west of our area, southerly
flow in the lower levels has been maintained. This pattern is aiding
air mass recovery across our area, and also creating some isentropic
ascent. Therefore, we expect surface dew points and temperatures to
continue to slowly rise before sunrise. Additionally, we are already
seeing evidence of the increasing ascent in the form of scattered
showers beginning to develop near the north/west periphery of the
MUCAPE gradient. The showers should become more numerous as the
surface front approaches and northward moisture flux continues into
the morning hours. Additionally, gradual destabilization is likely
to occur, and most models indicate 500-1000 J/kg of MLCAPE by
15-18Z over the southeastern half of our forecast area. Therefore
some thunderstorms will certainly be possible, and if some cells
can root near the surface, isolated severe weather is not out of
the question given about 50 knots of effective deep layer shear.

For the PoP forecast, we followed a consensus of convection-allowing
models (CAM) which shows showers becoming likely along a Panama City
to Tifton axis by 09-12Z, and then gradually shifting southeast to
an Apalachicola to Valdosta axis by 18Z. Given the likelihood of an
abundance of cloud cover and occasional rain showers, we trended
high temperatures a bit lower than guidance in between the two
aforementioned lines. If breaks in the cloud cover do not develop,
this temperature forecast may need to be trended down further.

.Short Term [Tonight Through Wednesday]...
The active and unsettled weather pattern will continue through this
period. There will be sufficient instability for some evening
thunderstorms ahead of the advancing cold front. The front will
eventually stall over or near our eastern zones overnight.
Cyclogenesis will then occur over the south central Gulf of Mexico
north of the Yucatan Peninsula as another short waves works its way
into the base of the Great Plains upper trough over Texas. This low
will track rapidly northeast across FL Tuesday night before passing
near Cape Hatteras, NC on Wednesday.

Isolated thunderstorms will be ongoing across the eastern FL Big
Bend zones at the start of the period and could persist until
after midnight around Dixie County. Isentropic ascent and DPVA
will then increase across the area with forcing for ascent peaking
from Tuesday afternoon into the overnight hours. PoPs will peak in
the categorical range during this time with 1-2 inches of rain
common over the southeast half of the forecast area. Lower
levels will be cool and stable. However, we may see strong enough
ascent aloft to see some elevated thunderstorms Tuesday evening.
As the low pulls away from NC, drier air will final make some
quick eastward progress across the local forecast area on
Wednesday and we have trimmed PoPs back for the afternoon period.

All of the clouds and rain will keep daytime temps much lower than
what we will see today, mainly in the mid 50s to lower 60s.
Overnight lows will be in the 40s.

.Long Term [Wednesday Night Through Monday]...
This period will be dry with surface high pressure in control.
Heights will also rise with zonal flow in place from Friday into the
weekend. A chilly air mass will be in place for a couple of more
days with Thursday and Friday feeling more like January than late
November. Temperatures will moderate over the weekend with some
areas seeing 70 degrees by Sunday.

&&

.Aviation...
[Through 06Z Tuesday] A variety of flight categories have been
observed across the region early this morning, but in general the
trend has been for IFR or LIFR CIGS to settle in. These should
persist through the mid-morning hours (around 15-16Z) at most
terminals, with conditions gradually improving to VFR in the
afternoon. There will be a good chance of showers at all terminals
at some point this morning, with chances decreasing in the
afternoon. Some thunderstorms are also possible.

&&

.Marine...
Seas should drop below advisory levels this morning. However, winds
will return to cautionary levels for much of this morning before
falling off this afternoon. Winds will shift to offshore overnight
and increase to cautionary to marginal advisory levels. By Tuesday
afternoon, we should see solid advisory criteria with winds speeds
peaking Tuesday night. Some gale-force gusts will be possible during
this time. Winds and seas will then fall off quickly on Wednesday as
low pressure accelerates northeastward off the U.S. East Coast. High
pressure will build in north of the Gulf of Mexico for the latter
part of the week, but winds should stay just below headline criteria
in the offshore flow.

&&

.Fire Weather...
There is no chance of red flag conditions over the next few days as
high RH and periodic rain are expected.

&&

.Hydrology...
Recent rains are causing rises on most area rivers. Before the
approaching frontal system clears the area, and additional 1-2
inches of rainfall are expected over the southeastern 2/3 of the
forecast area, possibly a bit more over the Lower Suwannee Valley.
These rains will once again be mostly beneficial with no riverine
flooding anticipated at this time.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   75  53  57  43  60 /  60  40  70  80  30
Panama City   71  53  57  43  61 /  50  30  60  80  20
Dothan        75  48  57  40  59 /  20  10  50  80  20
Albany        76  50  57  41  58 /  50  20  60  80  30
Valdosta      77  54  58  44  59 /  60  40  70  80  40
Cross City    78  59  64  48  61 /  50  40  80  80  50
Apalachicola  72  55  59  44  61 /  50  40  70  80  20

&&

.TAE Watches/Warnings/Advisories...

FL...High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...Small Craft Advisory until 7 AM EST this morning for Coastal
     waters from Apalachicola to Destin FL out 20 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...LAMERS
SHORT TERM...WOOL
LONG TERM...WOOL
AVIATION...LAMERS
MARINE...WOOL
FIRE WEATHER...LAMERS
HYDROLOGY...WOOL

In the hours before

Special weather statement, Nov 24, 7:11 AM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
711 AM EST MON NOV 24 2014

GAZ127>129-241300-
TURNER GA-TIFT GA-WORTH GA-
711 AM EST MON NOV 24 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR TIFT...TURNER AND
WORTH COUNTIES IN SOUTH CENTRAL GEORGIA...

* UNTIL 800 AM EST

AT 708 AM EST...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 7 MILES EAST OF PUTNEY...OR NEAR CRESTWOOD...MOVING
NORTHEAST AT 45 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3170 8346 3169 8349 3158 8350 3156 8342
      3152 8340 3134 8392 3133 8400 3146 8400
      3147 8398 3148 8400 3156 8398 3157 8400
      3161 8400 3181 8374 3181 8362 3186 8361
      3186 8355
TIME...MOT...LOC 1211Z 243DEG 38KT 3148 8395

38-GODSEY
Special weather statement, Nov 24, 7:50 AM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
750 AM EST MON NOV 24 2014

GAZ128>131-241330-
TURNER GA-TIFT GA-BEN HILL GA-IRWIN GA-
750 AM EST MON NOV 24 2014

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR BEN HILL...IRWIN...TIFT
AND TURNER COUNTIES IN SOUTH CENTRAL GEORGIA...

* UNTIL 830 AM EST

AT 747 AM EST...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF ROCHELLE
TO TY TY...MOVING NORTHEAST AT 55 MPH.

THESE STORMS WILL BE NEAR...
  OCILLA BY 810 AM EST.
  FITZGERALD BY 815 AM EST.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3166 8300 3160 8305 3156 8306 3150 8357
      3185 8350 3185 8318 3182 8313 3182 8310
      3179 8305 3178 8299
TIME...MOT...LOC 1250Z 236DEG 47KT 3186 8342 3150 8357

38-GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 6:04 AM ESTSevere Thunderstorm WarningTAEBaker, Miller, Mitchell26 min
Nov 24, 7:11 AM ESTSpecial Weather StatementTAETurner, Worth49 min
Nov 24, 7:50 AM ESTSpecial Weather StatementTAEBen Hill, Irwin40 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.